North Carolina, 2003Damaging Wind in North Carolina, May 31, 2003
May 31, 2003 · NWS ILM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 31, 2:55 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, May 31, 2:55 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
355 PM EDT SAT MAY 31 2003
...TORNADO WATCH TIL 8 PM...
SEVERE THUNDERSTORMS AT TIME.
STRONG SHORTWAVE MOVING BY N OF AREA THIS EVENING AND TONIGHT.
PASSAGE OF THIS FEATURE TO NE WILL SURGE STRONG COLD FRONT THROUGH
HERE 03Z-06Z AND END THE THREAT FOR CONVECTION.
HIGH PRESSURE AND DRY WEATHER SUN AND MON AND THEN HIGH MOVES OFF
THE COAST AND MOISTURE RETURN PER MODEL CONSENSUS CONTINUES TO BE
QUICK WITH ONSHORE FLOW DEVELOPING AND RIPPLES OF LOW PRESSURE MOVE
ALONG THE WARM FRONTAL BOUNDARY.
DISAGREEMENT COMES IN PLACEMENT OF THIS BOUNDARY. 40 POPS FOR TUE
INTO THU AND THEN MORE AFTN AND EVE CONVECTION THREAT FOR LATER IN
WEEK.
CWF: PRES GRADIENT GRADUALLY TIGHTENING OVER THE COASTAL WATERS AND
WINDS AND SEAS HAVE STARTED TO RESPOND. FPSN7 AND 41004 BOTH
SHOWING 20 KT AND 4 FT SEAS.
SCA FLYING ALREADY AS QUITE A SURGE IS EXPECTED WITH UPPER COLD POOL
AND SFC COLD FRONT THIS EVENING. STRONGEST WINDS WILL REMAIN N OF
MY WATERS...BUT STILL EXPECT A SOLID 25 KT TONIGHT...AND EVEN A
LITTLE STRONGER WITH SOME 35 KT GUSTS IN MY NORTHERN WATERS.
TRAJECTORY QUICKLY GOES OFFSHORE SO THAT WILL KEEP SEAS FROM GETTING
OUT OF HAND.
WINDS TO DIMINISH SUN MORNING...AND GIVEN NW DIRECTION SEAS WILL LAY
DOWN QUICKLY. SHOULD SEE QUIET WX LATE SUN INTO TUE AS HIGH PRES
SETTLES OVERHEAD MON...THEN SLIPS OFFSHORE BY TUE.
GFS NOW APPEARS TO BE CHANGING DIRECTION DAYS 3-5. 12Z RUN NOW
FASTER IN VEERING WINDS AROUND TO S...WHICH MAY BE FAVORED OVER
WEDGE SCENARIO THIS TIME OF YEAR...BUT WILL HOLD OFF ON MAKING ANY
DRASTIC CHANGES.
.ILM...
.NC...SMALL CRAFT ADVISORY AMZ250-252.
.SC...SMALL CRAFT ADVISORY AMZ254-256.
PUBLIC: DIGIORGI
MARINE: RAS
Hazardous weather outlook, May 31, 3:44 AM EST, 12 hours 56 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311045-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
444 AM EDT SAT MAY 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER
FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE
WEATHER THREAT.
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.
RAN
In the hours before
Local storm report, May 31, 4:07 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0507 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM MULLINS SC 0.75 IN HAIL
05/31/03 MARION REPORTED BY NWS COOP
OBSERVER.
RASLocal storm report, May 31, 4:16 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0516 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 3 S MULLINS SC WIND DAMAGE
05/31/03 MARION TREES DOWN ON HIGHWAY 41.
0500 PM MULLINS SC WIND DAMAGE
05/31/03 MARION METAL ROOF OF WAREHOUSE
DAMAGED.
0500 PM MULLINS SC WIND DAMAGE
05/31/03 MARION BUILDINGS DAMAGED AND
DEBRIS BLOCKING ROADWAY AT
HWY 76 AND PARK STREET.
RASLocal storm report, May 31, 4:26 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
526 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM LELAND NC .75 INCH HAIL
05/31/03 BRUNSWICK
MRLocal storm report, May 31, 4:33 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0533 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0532 PM LELAND NC 1.25 IN HAIL
05/31/03 BRUNSWICK
RASLocal storm report, May 31, 4:36 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
536 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 2 NW DARLINGTON SC 1.50 INCH HAIL
05/31/03 DARLINGTON
0410 PM MECHANSVILLE SC WIND DAMAGE
05/31/03 DARLINGTON TREES DOWNLocal storm report, May 31, 4:38 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
538 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0536 PM WINNABOW NC .75 INCH HAIL
05/31/03 BRUNSWICK
0537 PM 2 NE WILMINGTON NC .75 INCH HAIL
05/31/03 NEW HANOVER
MRThunderstorm Wind, Pender
- When
- May 31, 4:40 PM EST
- Where
- Pender County, Scotts Hill
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $3,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.333, -77.767
The fire department reported thunderstorm winds flipped a boat off its trailer and shingles were blown off roofs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Colorado, May 31, 20031 death · 1 injured · 53 kt wind · 2 events
- Rip Current in Florida, May 31, 20031 death · 1 event
- Damaging Wind in North Carolina, May 31, 2003$750,000 · 87 kt wind · 1 event
- Flash Flooding and Damaging Winds in Maryland, May 31, 2003$212,000 · 53 kt wind · 13 events
- Damaging Wind in North Carolina, May 31, 2003$250,000 · 70 kt wind · 1 event
- Flash Flooding and Hail in Texas, May 31, 2003$120,000 · 1.75 in hail · 11 events
- Lightning Strike in North Carolina, May 31, 2003$100,000 · 1 event
- Hail in North Carolina, May 31, 2003$75,000 · 1.75 in hail · 1 event
- Hail and Damaging Wind in Texas, May 31, 2003$65,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, May 31, 20031 injured · $40,000 · 1.25 in hail · 3 events
- Damaging Wind in South Carolina, May 31, 2003$50,000 · 75 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, May 31, 2003$24,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355696.